Flash Flood, Wayne
- When
- April 3, 12:00 AM EST to 7:00 AM EST
- Where
- Wayne County, Countywide
- Property damage
- $3.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -75.250
A slow moving storm from the Ohio Valley brought 1 to 3 inches of rain on April 2nd and 3rd. Before this storm, the rivers and streams had high flows due to a previous rainstorm March 28th and snowmelt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A slow moving storm from the Ohio Valley brought 1 to 3 inches of rain on April 2nd and 3rd. Before this storm, the rivers and streams had high flows due to a previous rainstorm March 28th and snowmelt. All towns were affected in the county by flash flooding. Roads, bridges and buildings were damaged. The hardest hit areas from the flash flooding were in the northern part of the county. Some of the towns most impacted were Damascus, Manchester, Scott, Buckingham, Starucca, and Mt. Pleasant. Numerous creeks and streams came out of their banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 2, 3:15 PM EST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 315 PM EST SAT APR 2 2005 .SHORT TERM (TODAY-SUNDAY)... CONVEYER BELT OF MODERATE TO HEAVY RAINFALL CONTINUES TO STRETCH FROM COASTAL NORTH CAROLINA NORTHWEST THRU THE FINGER LAKES AND CENTRAL NEW YORK. THE 12Z MESOETA CAPTURED THE BAND PRETTY WELL AND SHOWS THAT IT WILL PIVOT EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE MESOETA 300MB POTENTIAL VORTICITY AND JET MAX CORRESPONDS WELL TO THE PRECIP AREA, AND SHOWS THE BACK EDGE OF THE HEAVIER RAIN REACHING ELM/BGM REGION BY 00Z AND THRU OUR NORTHEAST COUNTIES AROUND 03Z, WHICH MAY BE A BIT FAST. OVERALL, THE FORECAST FOR TONIGHT WILL NOT CHANGE MUCH, BUT WILL ADD MENTION OF +RA THIS EVENING TO CORRESPOND WITH HEAVY RAIN BAND. NEXT FORECAST PROBLEM FOR SUNDAY WILL BE WRAP AROUND PRECIP AS THE UPPER LOW IS PROGGED TO MOVE SLOWLY TO NORTHEAST PA. COLDER AIR WILL FILTER IN BEHIND THE SYSTEM. MODEL DIFFERENCES IN JUST HOW QUICKLY THE COLDER AIR MAKES ITS WAY IN AND WHEN PRECIP CHANGES OVER TO SOME SNOW. AT THIS POINT, WILL MIX SOME SNOW IN WITH THE RAIN IN OUR FAR WESTERN ZONES DURING THE AFTEROON, AND PUT UP TO AN INCH OF SNOW PSBLE ACCUM INTO THE HIGHER ELEVATIONS IN WESTERN STEUBEN COUNTY. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... THE SLOW MOVING...FLOOD STORM WILL LOSE IT/S GRIP BY MONDAY NIGHT WITH LINGERING MIX OF RAIN AND SNOW SHOWERS ENDING. MED RANGE MODELS THEN IN FAIR AGREEMENT THAT WEATHER WILL BRIEFLY DRY OUT UNDER RIDGING AT THE SURFACE AND ALOFT. ANOTHER POWERFUL LOW DROPS INTO THE TN/OH VALLEY LATE NEXT WEEK AND MOVE SLOWLY. MODELS SHOW FCST AREA TO BE IN THE FOCUS AREA OF BAROCLINIC ZONE UNDER UPR JET...THUS POTENTIAL EXISTS FOR ANOTHER ROUND OF SIGNIFICANT RAIN AND POSSIBLE FLOODING. WITH CONSIDERABLE UNCERTAINTY AT THIS POINT...DESPITE PRETTY GOOD MODEL AND ENSEMBLE AGREEMENT...WILL CONTINUE WITH CHANCE POPS AT THIS TIME RANGE. && .AVIATION (02/18Z - 03/18Z)... AREA OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA THIS AFTERNOON THROUGH THIS EVENING, BRINING LOW MVFR TO IFR CONDITIONS AT ALL TAF LOCATIONS. HEAVIER RAIN WILL TAPER OFF FROM WEST TO EAST THIS EVENING, BUT OCCASIONAL LIGHTER RAIN SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT INTO SUNDAY MORNING WITH LOW MVFR CEILINGS AT BEST. && .HYDROLOGY... HEAVY RAIN IN PROGRESS...ESPECIALLY OVER CHEMUNG AND FINGER LAKE BASINS WITH A SECOND AREA IN DELAWARE BASIN. SUSQUEHANNA BASIN JUST NOW FILLING IN WITH MORE PRECIPITATION AND EXPECTED TO CONTINUE WELL INTO THE EVENING WITH 2+ AMOUNTS MOST EVERYWHERE. FLOOD WARNINGS FOR COUNTYWIDE SMALL STREAM AND CREEK FLOODING HAVE BEEN POSTED. RIVER FLOOD WARNINGS COVER NEARLY ALL RIVER POINTS AND MORE EXPECTED TO BE ISSUED. BOTTOM LINE...MODERATE FLOODING MOST OF AREA AT A MINIMUM. MAJOR FLOODING LIKELY IN SOME AREAS. && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...FLOOD WATCH TODAY THRU SUN ALL ZONES. RIVER FLOOD WARNINGS AT POINTS IN CHEMUNG, SUSQUEHANNA AND DELAWARE BASINS. .PA...FLOOD WATCH TODAY THRU SUN ALL ZONES. RIVER FLOOD WARNINGS AT POINTS IN THE SUSQUEHANNA BASIN. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 425 AM EST SAT APR 2 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-031100- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 425 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... HEAVY RAIN WILL CAUSE MODERATE TO MAJOR FLOODING STARTING TODAY AND CONTINUING INTO SUNDAY. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION - SEE PRODUCT ALBFFABGM FOR DETAILS. FLOOD WARNINGS ARE IN EFFECT FOR MANY RIVERS - SEE PRODUCTS ALBFLWBGM AND ALBFFSBGM FOR DETAILS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING WILL CONTINUE AT LEAST INTO MONDAY FROM THIS WEEKENDS STORM. THERE IS THE POTENTIAL FOR SOME SNOW ACCUMULATION LATE SUNDAY NIGHT INTO MONDAY, BUT AT THIS TIME THESE ACCUMULATIONS ARE EXPECTED TO BE ON THE LIGHT SIDE. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT. RAINFALL SPOTTERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EST SAT APR 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLOOD SPENCER 42.22N 76.49W
04/02/2005 TIOGA NY TRAINED SPOTTER
ROADS FLOODED
0600 PM FLOOD COLCHESTER 42.17N 75.08W
04/02/2005 DELAWARE NY LAW ENFORCEMENT
NUMEROUS ROADS CLOSED ACROSS THE ENTIRE COUNTY.
0400 PM FLOOD LAURENS 42.53N 75.09W
04/02/2005 OTSEGO NY EMERGENCY MNGR
OTEGO CREEK OUT OF BANKS. ROUTE 11A FLOODED. OTHER ROADS
CLOSED ACROSS THE COUNTY.
&&
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
717 PM EST SAT APR 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD EQUINUNK 41.85N 75.22W
04/02/2005 WAYNE PA EMERGENCY MNGR
LITTLE EQUINUK CREEK WELL OUT OF BANKS. FLOODED PINE MILL
ROAD AND IS STILL RISING.
0705 PM FLASH FLOOD MOUNTAIN TOP 41.17N 75.90W
04/02/2005 LUZERNE PA LAW ENFORCEMENT
ROADS FLOODED.
&&
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EST SAT APR 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD DELHI 42.28N 74.91W
04/02/2005 DELAWARE NY EMERGENCY MNGR
MOST STREAMS AND CREEKS ARE OUT OF THEIR BANKS ACROSS THE
COUNTY. NUMEROUS ROADS FLOODED. STATE OF EMERGENCY
DECLARED.
0820 PM FLASH FLOOD STARRUCA 41.90N 75.45W
04/02/2005 WAYNE PA AMATEUR RADIO
SHADIGEE CREEK OUT OF ITS BANKS. ALL LOW LYING AREAS
FLOODED NEAR STARUCCA. NUMEROUS OTHER CREEKS OVERFLOWING
WITH ROADS CLOSED COUNTYWIDE. STATE OF EMERGENCY
DECLARED.
&&
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
911 PM EST SAT APR 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD LIBERTY 41.80N 74.75W
04/02/2005 SULLIVAN NY LAW ENFORCEMENT
ALL LOW LYING ROADS FLOODED COUNTYWIDE. STATE OF
EMERGENCY DECLARED.
&&
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1006 PM EST SAT APR 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD HALE EDDY 42.00N 75.37W
04/02/2005 DELAWARE NY LAW ENFORCEMENT
ROUTE 17 CLOSED IN BOTH DIRECTIONS BETWEEN DEPOSIT AND
HANCOCK DUE TO FLOODING
&&
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1026 PM EST SAT APR 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD LA FAYETTE 42.88N 76.10W
04/02/2005 ONONDAGA NY LAW ENFORCEMENT
BUTTERNUT CREEK OUT OF ITS BANKS AND FLOODING ROUTE 20.
1020 PM FLASH FLOOD KIRKWOOD 42.03N 75.78W
04/02/2005 BROOME NY LAW ENFORCEMENT
NUMEROUS ROADS FLOODED COUNTYWIDE. EVACUATIONS TAKING
PLACE IN KIRKWOOD AND DEPOSIT. STATE OF EMERGENCY
DECLARED.
&&
JABThe Binghamton radar (KBGM), 89 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447563.